Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dry Mouth
May 7, 2003

About 6 months ago I began to experience significant dry mouth. It is worst at night and causes me to wake. I am taking commercially available saliva stimulants recommended by my periodontis, but am concerned that this will lead to worsening oral health or worse. I have been taking the same drug combination of Videx, Viread, Kaletra & Epivir for at least a year. Can this be attributed to any of these medications..and if so, do you have any recommendations as to how else I might address? Thank you.

Response from Dr. Henry

Some HIV+ patients develop dry mouth due to either HIV or sometimes medications. Often the mechanism involves the salivary glands. Xerostomia can be due to the sicca type syndrome (Sjogrens)or other conditions involving the parotid glands. Many medications (such as antihistamines and antidepressants) can cause dry mouth. I have observed it in patients without any definable underlying condition other than HIV or its treatment. I have not associated it particularly with the meds that you are taking but it possible one or more may be contributing. Sipping sugarless fluids and chewing xylitol containing gum provides symptoms relief as well as the saliva substitutes. I would make sure you are followed closely by a dentist and may want to be evaluated by an ENT doc with HIV interest. KH



Previous
RE: Long-term diarrhea...weaning off Nelfinavir
Next
Extreme foot soreness and burning

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement